Alert archive / Kansas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 21, NWS Wichita, KS

April 14, 2023Butler County, Chase County, Greenwood County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Apr 14, 2023, 5:10 PM CDT for Butler County, Chase County, Greenwood County, Kansas. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 14, 2023, 5:10 PM CDT (22:10 UTC)
Expired
Apr 14, 2023, 6:00 PM CDT
In force
50 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Butler County, KS, Chase County, KS, Greenwood County, KS

The radar

The Wichita radar (KICT), 85 km from the middle of the area, began a volume at 22:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 14, 5:14 PM CDTHAIL 15 Wsw Cassoday, KS
Apr 14, 5:39 PM CDTHAIL 1Matfield Green, KSGROUND WHITE AND WINDS GUSTING TO 50 MPH.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 14, 4:39 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 10.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2023-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2023-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -70 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1780 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-70 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

289 
WUUS53 KICT 142210
SVRICT
KSC015-017-073-142300-
/O.NEW.KICT.SV.W.0021.230414T2210Z-230414T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
510 PM CDT Fri Apr 14 2023

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southwestern Chase County in east central Kansas...
  Northeastern Butler County in south central Kansas...
  Northwestern Greenwood County in southeastern Kansas...

* Until 600 PM CDT.

* At 510 PM CDT, severe thunderstorms were located along a line
  extending from near Burns to 12 miles east of Potwin to 6 miles
  northeast of El Dorado, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Cassoday, Matfield Green and Wonsevu. 

This includes Interstate 35 between Mile Markers 87 and 103.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3803 9635 3791 9663 3809 9685 3809 9684
      3814 9684 3834 9671
TIME...MOT...LOC 2210Z 229DEG 28KT 3806 9683 3799 9679 3791 9681 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BAERG
7 follow-up statements
095 
WWUS53 KICT 142214
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
514 PM CDT Fri Apr 14 2023

KSC015-017-073-142300-
/O.CON.KICT.SV.W.0021.000000T0000Z-230414T2300Z/
Chase KS-Butler KS-Greenwood KS-
514 PM CDT Fri Apr 14 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHWESTERN CHASE...NORTHEASTERN BUTLER AND NORTHWESTERN
GREENWOOD COUNTIES...

At 514 PM CDT, severe thunderstorms were located along a line
extending from near Burns to 14 miles east of Potwin to 7 miles
northeast of El Dorado, moving northeast at 35 mph.

HAZARD...70 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Cassoday, Matfield Green and Wonsevu. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3803 9635 3791 9663 3809 9685 3809 9684
      3814 9684 3834 9671
TIME...MOT...LOC 2214Z 228DEG 29KT 3807 9681 3800 9677 3792 9679 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

BAERG
598 
WWUS53 KICT 142216
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
516 PM CDT Fri Apr 14 2023

KSC015-017-073-142300-
/O.CON.KICT.SV.W.0021.000000T0000Z-230414T2300Z/
Chase KS-Butler KS-Greenwood KS-
516 PM CDT Fri Apr 14 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHWESTERN CHASE...NORTHEASTERN BUTLER AND NORTHWESTERN
GREENWOOD COUNTIES...

At 516 PM CDT, severe thunderstorms were located along a line
extending from 5 miles northeast of Burns to 17 miles east of Potwin
to 10 miles northeast of El Dorado, moving northeast at 35 mph.

HAZARD...70 mph wind gusts and half dollar size hail.

SOURCE...Trained weather spotters reported quarter size hail 7 miles 
         northeast of El Dorado at 515 PM.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Cassoday, Matfield Green and Wonsevu. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3803 9635 3791 9663 3809 9685 3809 9684
      3814 9684 3834 9671
TIME...MOT...LOC 2216Z 228DEG 30KT 3812 9679 3803 9672 3794 9673 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

BAERG
724 
WWUS53 KICT 142221
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
521 PM CDT Fri Apr 14 2023

KSC015-017-073-142300-
/O.CON.KICT.SV.W.0021.000000T0000Z-230414T2300Z/
Chase KS-Butler KS-Greenwood KS-
521 PM CDT Fri Apr 14 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHWESTERN CHASE...NORTHEASTERN BUTLER AND NORTHWESTERN
GREENWOOD COUNTIES...

At 521 PM CDT, severe thunderstorms were located along a line
extending from 7 miles northeast of Burns to 17 miles southeast of
Florence to 20 miles east of Potwin to 12 miles northeast of El
Dorado, moving northeast at 40 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Cassoday, Matfield Green and Wonsevu. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3803 9635 3793 9666 3809 9685 3809 9684
      3814 9684 3834 9671
TIME...MOT...LOC 2221Z 225DEG 35KT 3814 9676 3808 9668 3802 9666 3796
9670

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

BAERG
846 
WWUS53 KICT 142232
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
532 PM CDT Fri Apr 14 2023

KSC015-017-073-142300-
/O.CON.KICT.SV.W.0021.000000T0000Z-230414T2300Z/
Chase KS-Butler KS-Greenwood KS-
532 PM CDT Fri Apr 14 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTHWESTERN CHASE...NORTHEASTERN BUTLER AND NORTHWESTERN
GREENWOOD COUNTIES...

At 532 PM CDT, severe thunderstorms were located along a line
extending from 12 miles southwest of Cottonwood Falls to 17 miles
south of Strong City to 17 miles east of Burns, moving northeast at
40 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Cassoday, Matfield Green and Wonsevu. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3803 9635 3798 9661 3814 9684 3832 9669
TIME...MOT...LOC 2232Z 232DEG 35KT 3820 9664 3814 9656 3808 9654 3802
9658

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

BAERG
854 
WWUS53 KICT 142238
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
538 PM CDT Fri Apr 14 2023

KSC015-017-073-142300-
/O.CON.KICT.SV.W.0021.000000T0000Z-230414T2300Z/
Chase KS-Butler KS-Greenwood KS-
538 PM CDT Fri Apr 14 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTH CENTRAL CHASE...NORTHEASTERN BUTLER AND NORTHWESTERN
GREENWOOD COUNTIES...

At 538 PM CDT, severe thunderstorms were located along a line
extending from 9 miles south of Cottonwood Falls to 14 miles south of
Strong City to 18 miles west of Madison to 19 miles east of Burns,
moving northeast at 35 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters in Matfield Green reported quarter 
         size hail covering the ground and estimated wind speeds of 
         50 MPH at 536 PM. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Matfield Green.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3803 9635 3803 9658 3815 9673 3832 9669
TIME...MOT...LOC 2238Z 228DEG 30KT 3824 9658 3818 9650 3812 9648 3806
9652

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

BAERG
944 
WWUS53 KICT 142243
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
543 PM CDT Fri Apr 14 2023

KSC015-142253-
/O.CAN.KICT.SV.W.0021.000000T0000Z-230414T2300Z/
Butler KS-
543 PM CDT Fri Apr 14 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BUTLER COUNTY IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern and east central Kansas.

LAT...LON 3832 9669 3803 9635 3803 9645 3808 9652
      3809 9652 3809 9654 3820 9672
TIME...MOT...LOC 2243Z 229DEG 28KT 3826 9654 3820 9646 3814 9644 3808
9648

$$

KSC017-073-142300-
/O.CON.KICT.SV.W.0021.000000T0000Z-230414T2300Z/
Chase KS-Greenwood KS-
543 PM CDT Fri Apr 14 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR SOUTH CENTRAL CHASE AND NORTHWESTERN GREENWOOD COUNTIES...

At 543 PM CDT, severe thunderstorms were located along a line
extending from 7 miles south of Cottonwood Falls to 13 miles south of
Strong City to 16 miles west of Madison to 18 miles west of Hamilton,
moving northeast at 30 mph.

HAZARD...70 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings.

Locations impacted include...
Matfield Green.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3832 9669 3803 9635 3803 9645 3808 9652
      3809 9652 3809 9654 3820 9672
TIME...MOT...LOC 2243Z 229DEG 28KT 3826 9654 3820 9646 3814 9644 3808
9648

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

BAERG
927 
WWUS53 KICT 142253
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
553 PM CDT Fri Apr 14 2023

KSC017-073-142302-
/O.EXP.KICT.SV.W.0021.000000T0000Z-230414T2300Z/
Chase KS-Greenwood KS-
553 PM CDT Fri Apr 14 2023

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CHASE AND
NORTHWESTERN GREENWOOD COUNTIES WILL EXPIRE AT 600 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire. A severe 
thunderstorm warning remains in effect for eastern Chase county 
until 630 PM. 

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southeastern and east central Kansas.

LAT...LON 3832 9669 3803 9635 3803 9645 3808 9652
      3809 9652 3809 9654 3820 9672
TIME...MOT...LOC 2252Z 229DEG 28KT 3830 9648 3824 9640 3818 9638 3812
9642

$$

BAERG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 4:47 PM CDT, 23 minutes earlier.

Area forecast discussion, Apr 14, 4:47 PM CDT, 23 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
447 PM CDT Fri Apr 14 2023

.SYNOPSIS...
Issued at 445 PM CDT Fri Apr 14 2023

There is a system over the southeast CONUS with a titled trough from
the Plains to western Rockies. Another warm day occurred ahead of a
cold front which pushed its way east into Kansas through the day.
Afternoon temperatures rose into the 80s or roughly 15 to 20 degrees
above the seasonal normal for this time of year. Breezy southerly
winds had speeds of 15 to 25 mph with gusts of 30 to 35 mph.

&&

.SHORT TERM...(This evening through Monday night)
Issued at 445 PM CDT Fri Apr 14 2023

Highlights:

1) Severe thunderstorms possible in NC & SC KS this evening

2) Chances for showers and thunderstorms Saturday

3) Cooler and breezy Saturday & Sunday

Changes:

1) Decreased temperatures in east on Saturday

2) Precipitation chances

Challenges:

1) Temperatures in SE KS on Saturday

2) Precipitation chances on Saturday

The surface cold front is positioned from eastern Nebraska to
northern then southwestern Kansas with the dryline in western Kansas
into the Panhandles. Some convection has started to develop this
afternoon in south central Kansas into north central Oklahoma, but
this elevated activity is weaker as it is away from the main
boundaries. Much of the associated rain may not even reach the
ground and be representative as more virga. Downdraft CAPE is around
1200 J/kg which could suggest a downburst of wind though. Given the
dry surface conditions, lightning could cause wildfires especially
with this lower precipitation development currently. Visible
satellite indicates cumulus congestus in the southwest corner of the
state closer to the boundary intersection along with better
instability. The expectation remains similar with the main activity
to develop along the boundaries. Lower level moisture quality is on
the weaker side with dewpoints in the mid 40s to mid 50s. Soundings
in north central Kansas maintain the inverted v appearance implying
winds gusts will be the bigger threat which could reach 60-70 mph;
they suggest the base of the convection will be higher as well.
Initialization may be supercells before filling in and becoming more
linear then developing a messier storm mode appearance. As mentioned
in the previous discussion, this could be in part due to the
mid/upper trough being displaced to the west. Higher confidence
exists in north central Kansas with a question on the coverage in
south central Kansas. There is potential for hail of quarter to half
dollar sized. Severe thunderstorm activity should stay focused
through the evening hours.

An eastward progression is expected of the mid and upper portions of
this system on Saturday. There remains the possibility for lingering
scattered showers and thunderstorms through the day. It cannot be
ruled out to have a strong to severe thunderstorm in southeast
Kansas during the afternoon hours on Saturday, but this is dependent
on the quickness of the cold front. This forecast did speed it up
compared to the previous one which reduces the potential for a
smaller area. A temperature contrast is anticipated with values
around 50 in north central Kansas to the mid 70s in the far
southeast corner on Saturday; the timing may need to be adjusted
again though. Breezy conditions will persist through the weekend
with speeds of 20 to 30 mph possible. Cooler air stays in place for
Sunday with temperatures in the 60s.

.LONG TERM...(Tuesday through Friday)
Issued at 445 PM CDT Fri Apr 14 2023

Highlights:

1) Warmer

2) Chances for showers and storms Wed-Fri

A ridge will move in for Monday and Tuesday. It is possible that
there could be some frost development in western portions of north
central Kansas Sunday night into Monday morning given the
temperatures and lighter winds; localized areas are possible
depending on the wind forecast. There is another system expected for
the middle to end of next week. The models disagree in the location
and timing of this system/associated waves. This does bring in the
possibility for showers and thunderstorms. However, it is uncertain
in the coverage and location. Changes are likely in the coming
forecasts. Temperatures back into the 70s and 80s are anticipated
through Thursday. Stay tuned if you have plans.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1237 PM CDT Fri Apr 14 2023

Aviation concerns will be storms this evening over central KS and
lower ceilings moving-in late tonight.

Currently have a surface low situated just west of KGBD with a
cold front stretching from eastern Nebraska into the surface low
and finally into far southwest KS.

Storms are expected to develop this evening along the cold front
over central KS and also near the surface low. KHUT-KGBD-KRSL-
KSLN will have the best chance to see a storm, generally in the
00-04z time frame. Confidence in storms as far south as KICT is
much lower but not out of the question, so left out of TAFS for
now. Main threat with storms will be hail quarter to half dollar
size along with winds to 65 mph. Cold front will surge through the
forecast area tonight and will flip winds around to the northwest
but will remain gusty. Confidence is also high that MVFR ceilings
will accompany the much colder air late tonight into early Sat
morning.

&&

.FIRE WEATHER...
Issued at 445 PM CDT Fri Apr 14 2023

Breezy conditions are anticipated particularly Sunday, Tuesday and
Wednesday. Higher temperatures are forecast Tuesday and Wednesday.
On Sunday, temperatures will be in the 60s with minimum relative
humidity in the mid teens to mid 20s and wind speeds of 20 to 30
mph. Very high to extreme grassland fire danger is calculated for
Sunday area wide. Rainfall from Saturday may reduce this risk
especially with the lower temperatures as well. Very high grassland
fire danger is calculated Monday through Thursday with Tuesday and
Wednesday have the greatest coverage.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    49  57  40  65 /  30  30  10   0
Hutchinson      46  54  38  64 /  40  40  10   0
Newton          48  55  38  63 /  40  40  20   0
ElDorado        52  59  39  63 /  30  30  20   0
Winfield-KWLD   52  60  40  66 /  30  20  10   0
Russell         41  50  35  63 /  60  60  20   0
Great Bend      41  51  35  64 /  40  50  10   0
Salina          45  53  38  63 /  60  50  30   0
McPherson       46  54  37  63 /  50  40  20   0
Coffeyville     62  73  42  65 /  20  20  10  10
Chanute         60  73  41  63 /  30  40  20  10
Iola            59  71  40  62 /  40  50  30  10
Parsons-KPPF    62  74  41  63 /  20  30  20  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...

Severe Thunderstorm Watch for north central and south central KS
until 12AM.

&&

SYNOPSIS...VJP
SHORT TERM...VJP
LONG TERM...VJP
AVIATION...RBL
FIRE WEATHER...VJP
Hazardous weather outlook, Apr 14, 5:10 AM CDT, 12 hours before
Hazardous Weather Outlook
National Weather Service Wichita KS
510 AM CDT Fri Apr 14 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-151015-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
510 AM CDT Fri Apr 14 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

Gusty southerly winds and unseasonably warm and relatively dry air
will support a very high grassland fire danger again across most of
the area this afternoon through early this evening.

Strong to severe storms are possible late this afternoon with
better chances this evening, especially across central Kansas. The
main threats will be quarter to half dollar size hail and damaging
winds of 60 to 65 mph.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A very high grassland fire danger may return on Saturday afternoon
for portions of central and south central Kansas, though any
rainfall could lessen the threat. There is higher confidence in
very high grassland fire danger Sunday afternoon across the entire
area due to gusty northwest winds and low daytime humidity levels.

Chances for thunderstorms may return on Tuesday through Thursday
across parts of southeast and south central Kansas, a few strong or
severe storms may be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

Ketcham

In the hours before

Special weather statement, Apr 14, 3:47 PM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Wichita KS
347 PM CDT Fri Apr 14 2023

KSZ092-142130-
Sumner KS-
347 PM CDT Fri Apr 14 2023

...A strong thunderstorm will impact portions of southeastern Sumner
County through 430 PM CDT...

At 346 PM CDT, Doppler radar was tracking a strong thunderstorm near
Nardin, or 9 miles northwest of Blackwell, moving northeast at 35
mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Geuda Springs and Hunnewell.

This includes Interstate 35 between Mile Markers 1 and 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3719 9715 3700 9715 3700 9742
TIME...MOT...LOC 2046Z 225DEG 33KT 3688 9744

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

BAERG
Special weather statement, Apr 14, 4:20 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Wichita KS
420 PM CDT Fri Apr 14 2023

KSZ083-142145-
Sedgwick KS-
420 PM CDT Fri Apr 14 2023

...A strong thunderstorm will impact portions of eastern Sedgwick
County through 445 PM CDT...

At 419 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clearwater, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wichita, Derby, Andover, Haysville, Park City, Valley Center, Bel
Aire, Clearwater, Downtown Wichita, Kechi, Eastborough, West Wichita,
East Wichita, Eisenhower National Airport, Northeast Wichita,
Mcconnell Air Force Base, South Wichita, Oaklawn and Jabara Airport.

This includes the following highways...
 Interstate 135 between Mile Markers 0 and 16.
 Interstate 35 between Mile Markers 37 and 54.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3756 9759 3785 9735 3771 9715 3763 9715
      3747 9741 3748 9745
TIME...MOT...LOC 2119Z 221DEG 41KT 3756 9745

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

BAERG
Special weather statement, Apr 14, 4:29 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Wichita KS
429 PM CDT Fri Apr 14 2023

KSZ091-142200-
Harper KS-
429 PM CDT Fri Apr 14 2023

...A strong thunderstorm will impact portions of eastern Harper
County through 500 PM CDT...

At 429 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Manchester, or 7 miles southeast of Anthony,
moving northeast at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bluff City, Danville and Freeport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3700 9806 3733 9792 3726 9780 3705 9780
      3700 9786
TIME...MOT...LOC 2129Z 216DEG 35KT 3706 9797

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

BAERG
Special weather statement, Apr 14, 4:31 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Wichita KS
431 PM CDT Fri Apr 14 2023

KSZ032-047-048-050-142215-
Ellsworth KS-Rice KS-Russell KS-Barton KS-
431 PM CDT Fri Apr 14 2023

...Strong thunderstorms will impact portions of northwestern Rice,
western Ellsworth, southeastern Russell and eastern Barton Counties
through 515 PM CDT...

At 431 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Claflin to near Ellinwood. Movement was
north at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Great Bend, Ellsworth, Ellinwood, Wilson, Claflin, Holyrood, Bushton,
Lorraine, Ellsworth Airport, Cheyenne Bottoms and Odin.

This includes Interstate 70 between Mile Markers 204 and 207.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3886 9850 3834 9875 3831 9858 3879 9810
TIME...MOT...LOC 2131Z 202DEG 35KT 3848 9852 3837 9863

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

BAERG
Special weather statement, Apr 14, 4:39 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service Wichita KS
439 PM CDT Fri Apr 14 2023

KSZ068-069-083-142215-
Butler KS-Harvey KS-Sedgwick KS-
439 PM CDT Fri Apr 14 2023

...A strong thunderstorm will impact portions of northeastern
Sedgwick, southeastern Harvey and northwestern Butler Counties
through 515 PM CDT...

At 439 PM CDT, Doppler radar was tracking a strong thunderstorm over
Eastborough, or near Bel Aire, moving northeast at 45 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wichita, El Dorado, Andover, Park City, Bel Aire, Towanda, Benton,
Whitewater, Kechi, Potwin, Elbing, Northeast Wichita, Jabara Airport,
El Dorado Lake and El Dorado State Park.

This includes the following highways...
 Interstate 135 between Mile Markers 12 and 16.
 Interstate 35 between Mile Markers 52 and 61, and between Mile
Markers 72 and 77.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central Kansas.

&&

LAT...LON 3778 9737 3808 9710 3788 9680 3767 9718
TIME...MOT...LOC 2139Z 222DEG 41KT 3771 9726

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

BAERG
Local storm report, Apr 14, 4:58 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
458 PM CDT FRI APR 14 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0444 PM     HAIL             3 N HAYSVILLE           37.61N 97.35W
04/14/2023  M0.70 INCH       SEDGWICK           KS   PUBLIC

            REPORT ON SOCIAL MEDIA.

&&

LJH

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 3:45 PM CDTSpecial Weather StatementICTSedgwick30 min
Apr 14, 3:47 PM CDTSpecial Weather StatementICTSumner43 min
Apr 14, 4:20 PM CDTSpecial Weather StatementICTSedgwick25 min
Apr 14, 4:29 PM CDTSpecial Weather StatementICTHarper31 min
Apr 14, 4:31 PM CDTSpecial Weather StatementICTEllsworth44 min
Apr 14, 4:39 PM CDTSpecial Weather StatementICTButler36 min
Apr 14, 4:50 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Russell21 min
Apr 14, 4:57 PM CDTSevere Thunderstorm WarningICTButler48 min
Apr 14, 5:19 PM CDTSpecial Weather StatementICTEllsworth41 min
Apr 14, 5:27 PM CDTSevere Thunderstorm WarningICTChase, Greenwood42 min
Apr 14, 5:47 PM CDTSpecial Weather StatementICTEllsworth43 min
Apr 14, 6:06 PM CDTSpecial Weather StatementICTBarton39 min
Apr 14, 6:16 PM CDTSpecial Weather StatementICTChase44 min
Apr 14, 6:42 PM CDTSpecial Weather StatementICTRice48 min
Apr 14, 6:47 PM CDTSpecial Weather StatementICTLincoln43 min
Apr 14, 6:53 PM CDTSevere Thunderstorm WarningICTBarton, Rice52 min
Apr 14, 6:55 PM CDTSevere Thunderstorm WarningICTLincoln65 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.